Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Artin-Whaples approximations of bounded degree in algebraic varieties


Authors: Vincenzo Mantova and Umberto Zannier
Journal: Proc. Amer. Math. Soc. 142 (2014), 2953-2964
MSC (2010): Primary 11G99
DOI: https://doi.org/10.1090/S0002-9939-2014-12021-1
Published electronically: May 1, 2014
MathSciNet review: 3223350
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The celebrated Artin-Whaples approximation theorem (which is a generalization of the Chinese remainder theorem) asserts that, given a field $ K$, distinct places $ v_{1},\dots ,v_{n}$ of $ K$, and points $ x_{1},\dots ,x_{n}\in \mathbb{P}_{1}(K)$, it is possible to find an $ x\in \mathbb{P}_{1}(K)$ simultaneously near $ x_{i}$ w.r.t. $ v_{i}$ with any prescribed accuracy. If we replace $ \mathbb{P}_{1}$ with other algebraic varieties $ V$, the analogous conclusion does not generally hold, e.g., because $ V$ may contain too few points over $ K$. However, it has been proved by a number of authors that, at least in the case of global fields, it holds if we allow $ x$ to be algebraic over $ K$. These results do not directly contain either the case of $ \mathbb{P}_{1}$ or the case of general fields, and above all they do not control the degree of $ x$.

In this paper we offer different arguments leading to a general approximation theorem properly generalizing that of Artin-Whaples. This works for every $ V$, $ K$ as above, and not only asserts the existence of a suitable $ x\in V(\overline {K})$, but bounds explicitly the degree $ [K(x):K]$ in terms only of geometric invariants of $ V$. It shall also be seen that such a bound is in a sense close to being best-possible.


References [Enhancements On Off] (What's this?)

  • [1] Emil Artin and George Whaples, Axiomatic characterization of fields by the product formula for valuations, Bull. Amer. Math. Soc. 51 (1945), 469-492. MR 0013145 (7,111f)
  • [2] J. W. S. Cassels, Diophantine equations with special reference to elliptic curves, J. London Math. Soc. 41 (1966), 193-291. MR 0199150 (33 #7299)
  • [3] Olivier Debarre and Matthew J. Klassen, Points of low degree on smooth plane curves, J. Reine Angew. Math. 446 (1994), 81-87. MR 1256148 (95f:14052)
  • [4] Bernard Dwork, Giovanni Gerotto, and Francis J. Sullivan, An introduction to $ G$-functions, Annals of Mathematics Studies, vol. 133, Princeton University Press, Princeton, NJ, 1994. MR 1274045 (96c:12009)
  • [5] Reinie Erné, On the degree of integral points of a projective space minus a horizontal hypersurface, J. Reine Angew. Math. 532 (2001), 151-177. MR 1817506 (2002d:14034), https://doi.org/10.1515/crll.2001.021
  • [6] B. Green, F. Pop, and P. Roquette, On Rumely's local-global principle, Jahresber. Deutsch. Math.-Verein. 97 (1995), no. 2, 43-74. MR 1341772 (96g:11065)
  • [7] Per Mikkelsen, Effective bounds for integral points on arithmetic surfaces, J. Reine Angew. Math. 496 (1998), 55-72. MR 1605809 (99g:11081), https://doi.org/10.1515/crll.1998.032
  • [8] Laurent Moret-Bailly, Groupes de Picard et problèmes de Skolem. I, II, Ann. Sci. École Norm. Sup. (4) 22 (1989), no. 2, 161-179, 181-194 (French). MR 1005158 (90i:11065)
  • [9] David Mumford, Abelian varieties, with appendices by C. P. Ramanujam and Yuri Manin. Corrected reprint of the second (1974) edition. Tata Institute of Fundamental Research Studies in Mathematics, vol. 5, published for the Tata Institute of Fundamental Research, Bombay, 2008. MR 2514037 (2010e:14040)
  • [10] Robert S. Rumely, Capacity theory on algebraic curves, Lecture Notes in Mathematics, vol. 1378, Springer-Verlag, Berlin, 1989. MR 1009368 (91b:14018)
  • [11] Jean-Pierre Serre, Algebraic groups and class fields, Graduate Texts in Mathematics, vol. 117, Springer-Verlag, New York, 1988. Translated from the French. MR 918564 (88i:14041)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11G99

Retrieve articles in all journals with MSC (2010): 11G99


Additional Information

Vincenzo Mantova
Affiliation: Scuola Normale Superiore, Piazza dei Cavalieri 7, 56126 Pisa, Italy
Address at time of publication: Scuola di Scienze e Tecnologie, Sezione di Matematica, Università degli Studi di Camerino, Via Madonna delle Carceri 9, 62032 Camerino (MC), Italy
Email: vincenzo.mantova@unicam.it

Umberto Zannier
Affiliation: Scuola Normale Superiore, Piazza dei Cavalieri 7, 56126 Pisa, Italy
Email: u.zannier@sns.it

DOI: https://doi.org/10.1090/S0002-9939-2014-12021-1
Received by editor(s): March 8, 2012
Received by editor(s) in revised form: September 7, 2012
Published electronically: May 1, 2014
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society